Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 66, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 26, 2019, 10:34 AM CDT for Jefferson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2019, 10:34 AM CDT (15:34 UTC)
- Expired
- Aug 26, 2019, 1:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
821 WGUS53 KTOP 261534 FFWTOP KSC087-261800- /O.NEW.KTOP.FF.W.0066.190826T1534Z-190826T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 1034 AM CDT Mon Aug 26 2019 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Northern Jefferson County in northeastern Kansas... * Until 100 PM CDT. * At 1032 AM CDT, emergency management reported up to one and half feet of water over a one mile stretch of road south of Winchester. Up to three inches of rain have already fallen. Flash flooding is already occurring. * Some locations that will experience flooding include... Valley Falls, Oskaloosa, McLouth, Ozawkie, Nortonville and Winchester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3924 9559 3942 9559 3942 9518 3918 9518 $$ BD
1 follow-up statement
162 WGUS73 KTOP 261755 FFSTOP Flash Flood Statement National Weather Service Topeka KS 1255 PM CDT Mon Aug 26 2019 KSC087-261805- /O.EXP.KTOP.FF.W.0066.000000T0000Z-190826T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson- 1255 PM CDT Mon Aug 26 2019 ...THE FLASH FLOOD WARNING FOR NORTHERN JEFFERSON COUNTY WILL EXPIRE AT 100 PM CDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3924 9559 3942 9559 3942 9518 3918 9518 $$ BD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:38 AM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 26, 6:38 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 AM CDT Mon Aug 26 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 335 AM CDT Mon Aug 26 2019 There are several forecast challenges in the short term. A weakening storm complex was working east-southeast across southern South Dakota and northern Nebraska early this morning associated with a shortwave digging into this region. Objective analysis has a near 999 mb surface low over eastern Colorado though the pressure gradient over eastern Kansas is quite weak. Locations that cleared Sunday afternoon have seen low cloud and some fog develop, however there is also a field of stratus around 5000 feet AGL indicated on IR satellite and observations making modest east to northeast progress over eastern Kansas. The cold front associated with the northern wave is somewhat ill-defined in part due to the MCS. The last several RAP and HRRR runs have indicated elevated thunderstorm development occurring overhead near 12Z as a moderate low-level jet increases. The aforementioned higher deck of cloud indicates good saturation near the jet level, but there is also a rather warm layer suggested to exist about the jet, but enough downstream forcing is also indicated for little elevated CIN later this morning. Have kept the chance PoPs for much of the area this morning with at least minor concern for some hail production in effective shear near 40 knots. Patchy to areas of fog will likely continue through dawn but increasing mixing downstream of the approaching front should see the low cloud and fog slowly diminish this morning, though confidence in scouring is lower than normal with backed flow continuing. Timing of the cold front through central and eastern Kansas remains difficult to pin down, but even the slowest solutions clear the boundary out of the CWA by early evening. Mixing of an increasingly-moist lower troposphere brings dewpoints into the middle to perhaps upper 70s in southern locations for a very unstable airmass to be in place ahead of the front. All guidance continues to rapidly weaken any remaining capping as the front passes though there is a variety of solutions in convection coverage and intensity. At least moderate PoPs are in order for southern and eastern locations in the mid afternoon to early evening. Winds veering to the west by 500 mb create an environment supporting at least initial supercell storms with low-level shear enough for some tornado potential. Deep moisture and weak winds aloft should bring more linear updrafts with time. Immediate post- frontal northwest winds could approach 35 knots with a decent pressure gradient in its wake. The late evening to overnight hours should be quiet. .LONG TERM...(Tuesday through Sunday) Issued at 335 AM CDT Mon Aug 26 2019 The subsequent wave tracking southeast through the trough Tuesday and Tuesday night continues to look moisture-starved and the dry forecast continues through the mid-week. Precip chances increase for the late week into the weekend as the next front settles into the area in the continued northwest flow over the central portions of the CONUS. Temperatures should remain to be somewhat below late- August normals save some pre-frontal warmer values Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 638 AM CDT Mon Aug 26 2019 Overall only minor changes to the going forecast. Main concerns are ceiling and visibility trends at TOP and FOE though another area of IFR clouds over central Kansas could impact MHK as well. Still expect some improvements through the day though exact timing is uncertain. Elevated convection this morning should be weak with more impactful storms possible around 22Z at TOP and FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...65 AVIATION...65
Hazardous weather outlook, Aug 26, 4:25 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 425 AM CDT Mon Aug 26 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-270930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 425 AM CDT Mon Aug 26 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Areas of fog are possible this morning across parts of east- central and northeast Kansas. Thunderstorms are possible across the entire area through early afternoon. Thunderstorm chance end from northwest to southeast during the mid-afternoon to mid-evening hours. Some of the storms could be severe, with the greatest chances for severe storms being southeast of a line from Council Grove to Oskaloosa from 3 PM to 8 PM. Large hail, damaging winds, and a few tornadoes will be possible in this area. Hail up to around an inch in diameter could occur with a few storms this morning into the early afternoon. Minor river flooding on the Big Blue River near Blue Rapids will continue through the end of the week. Minor river flooding may occur on a few rivers in north central Kansas today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the mid afternoon to early evening hours in east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 26, 9:13 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
913 AM CDT Mon Aug 26 2019
KSZ010-261445-
Marshall-
913 AM CDT Mon Aug 26 2019
...SPECIAL WEATHER STATEMENT FOR CENTRAL MARSHALL COUNTY...
At 913 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Blue Rapids, moving southeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Marysville, Blue Rapids, Frankfort, Axtell and Beattie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3986 9624 3984 9624 3957 9637 3956 9639
3957 9654 3971 9676 3993 9655
TIME...MOT...LOC 1413Z 310DEG 33KT 3975 9660
BDSpecial weather statement, Aug 26, 9:29 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 AM CDT Mon Aug 26 2019
KSZ024-026-039-040-055-261500-
Shawnee-Jefferson-Douglas-Jackson-Osage-
929 AM CDT Mon Aug 26 2019
...SPECIAL WEATHER STATEMENT FOR JEFFERSON...EASTERN SHAWNEE...
NORTHWESTERN DOUGLAS...NORTHEASTERN OSAGE AND SOUTHEASTERN JACKSON
COUNTIES...
At 929 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Valley Falls to 5 miles west
of Topeka. Movement was southeast at 50 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Topeka, Valley Falls, Oskaloosa, Tecumseh, Richland, Perry, McLouth,
Meriden, Hoyt, Ozawkie, Lecompton, Clinton, Winchester, Pauline,
Williamstown, Perry Lake, Grantville, Clinton Lake and Berryton.
This includes the following highways...
Interstate 70 between mile markers 351 and 355.
Kansas Turnpike between mile markers 172 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3879 9547 3901 9590 3944 9559 3943 9557
3942 9557 3942 9552 3932 9518 3919 9518
TIME...MOT...LOC 1429Z 305DEG 43KT 3944 9550 3903 9578
BDSpecial weather statement, Aug 26, 9:37 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 AM CDT Mon Aug 26 2019
KSZ010>012-023-024-261500-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
937 AM CDT Mon Aug 26 2019
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN POTTAWATOMIE...SOUTHERN
NEMAHA...JACKSON...SOUTHWESTERN BROWN AND SOUTHEASTERN MARSHALL
COUNTIES...
At 937 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Netawaka to near Blaine. Movement was
southeast at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Holton, Blaine, Frankfort, Onaga, Wetmore, Emmett, Denison,
Circleville, Corning, Netawaka, Soldier, Havensville, Goff, Wheaton,
Lillis and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3949 9557 3942 9557 3942 9559 3938 9559
3923 9623 3969 9656 3973 9570
TIME...MOT...LOC 1437Z 322DEG 47KT 3957 9573 3953 9640
BDSpecial weather statement, Aug 26, 10:00 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
1000 AM CDT Mon Aug 26 2019
KSZ026-040-261530-
Jefferson-Douglas-
1000 AM CDT Mon Aug 26 2019
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON AND CENTRAL
DOUGLAS COUNTIES...
At 1000 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Williamstown, moving east at 45 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lawrence, Eudora, Perry, Lecompton and Williamstown.
This includes Kansas Turnpike between mile markers 194 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3896 9543 3918 9535 3917 9518 3913 9518
3913 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3879 9506
TIME...MOT...LOC 1500Z 283DEG 44KT 3904 9524
BDSpecial weather statement, Aug 26, 10:13 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
1013 AM CDT Mon Aug 26 2019
KSZ024-026-039-040-261545-
Shawnee-Jefferson-Douglas-Jackson-
1013 AM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...EASTERN SHAWNEE...
NORTHERN DOUGLAS AND SOUTHERN JACKSON COUNTIES UNTIL 1045 AM CDT...
At 1013 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Easton to near Perry Lake to 6
miles east of Delia. Movement was southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Topeka, Lawrence, Valley Falls, Oskaloosa, Tecumseh, Perry, McLouth,
Meriden, Hoyt, Ozawkie, Lecompton, Winchester, Mayetta, Pauline,
Williamstown, Perry Lake, Grantville and Potawatomi Reservation.
This includes the following highways...
Interstate 70 near mile marker 355.
Kansas Turnpike between mile markers 175 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3892 9522 3895 9572 3935 9599 3938 9555
3942 9524 3942 9518 3897 9519 3896 9517
3898 9516 3897 9513 3897 9511 3896 9510
3896 9508 3898 9508 3899 9506 3896 9506
TIME...MOT...LOC 1513Z 324DEG 36KT 3927 9515 3919 9545 3921 9585
BDLocal storm report, Aug 26, 10:31 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 AM CDT MON AUG 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM FLASH FLOOD WINCHESTER 39.32N 95.27W
08/26/2019 JEFFERSON KS EMERGENCY MNGR
7TH STREET CLOSED WITH 18 INCHES OF WATER
OVER THE ROAD.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:45 AM CDT | Special Weather Statement | TOP | Washington | 30 min |
| Aug 26, 7:12 AM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| Aug 26, 8:19 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 56 min |
| Aug 26, 8:58 AM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Aug 26, 9:13 AM CDT | Special Weather Statement | TOP | Marshall | 32 min |
| Aug 26, 9:26 AM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| Aug 26, 9:29 AM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 31 min |
| Aug 26, 9:37 AM CDT | Special Weather Statement | TOP | Jackson, Pottawatomie | 23 min |
| Aug 26, 9:52 AM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 2 hr |
| Aug 26, 10:00 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Aug 26, 10:13 AM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 32 min |
| Aug 26, 10:25 AM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| Aug 26, 10:44 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Aug 26, 11:03 AM CDT | Special Weather Statement | TOP | Franklin, Osage | 27 min |
| Aug 26, 11:24 AM CDT | Special Weather Statement | TOP | Franklin | 36 min |
| Aug 26, 1:59 PM CDT | River Flood Warning | TOP | Marshall | 29 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.